MAUDE Adverse Event Report: MODERN MEDICAL EQUIP MFG LTD PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 15FT TUBING,QTY20; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

MODERN MEDICAL EQUIP MFG LTD PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 15FT TUBING,QTY20; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number PLP2520
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 01/30/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is not expected to be returned for evaluation and review.However, the complaint investigation is not complete at this time.A supplemental and final report will be filed following the completion of the complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer, that the plp2520 plumepen elite surgical smoke evac pencil, 15ft tubing, qty (b)(4) was being used during an unknown procedure on (b)(6) 2024 date when it was reported ¿the button broke on the pencil causing it to remain on, patient burned.¿ further assessment questions were requested of the reporter and a good faith effort was completed; however, the reporter has not responded to our attempts for information.There was no report of medical intervention or extended hospitalization to the patient or user.This report is being raised on reported injury due to unknown degree of burn.
 
Event or Problem Description
The sales representative reported on behalf of the customer, that the plp2520 plumepen elite surgical smoke evac pencil, 15ft tubing, qty (b)(4) was being used during an unknown procedure on (b)(6) 2024 date when it was reported ¿the button broke on the pencil causing it to remain on, patient burned.¿.Further assessment questions were requested of the reporter and a good faith effort was completed; however, the reporter has not responded to our attempts for information.There was no report of medical intervention or extended hospitalization to the patient or user.This report is being raised on reported injury due to unknown degree of burn.
 
Additional Manufacturer Narrative
Update: b3 date of event changed from 08feb24 to 30jan24 performed a visual inspection, the coagulation button is concaved within the handpiece creating continuous connection with the circuit board.Performed a functional inspection using the esu system 7550 (c8406), the device continuously activates when plugged in without pressing the button.The root cause cannot be determined, however, based upon evaluation, and photos, the likely cause of this event was electrical shorting due to water ingression into the device.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 37 complaints, regarding 38 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised to inspect instruments and cables for damage prior to each use, especially the insulation of laparoscopic/endoscopic instruments.The electrode tip may remain hot enough to cause burns after the current has been de-activated.Inadvertent activation or movement of the activated electrode outside of the field of vision may result in injury to the patient.Localized burns to the patient or physician may result from electrical currents carried through conductive objects.We will continue to monitor for trends through the complaint system to assure patient safety.

Brand Name
PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 15FT TUBING,QTY20
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
MODERN MEDICAL EQUIP MFG LTD
unit a, 10/f mai wah ind bldg
1-7 wah sing street
kwai chung, nt
HK 
Manufacturer (Section G)
MODERN MEDICAL EQUIP MFG LTD
unit a, 10/f mai wah ind bldg
1-7 wah sing street
kwai chung, nt
HK  
Manufacturer Contact
samantha dewberry
525 french road
utica, NY 13502
3152230184
MDR Report Key18844713
Report Number1320894-2024-00053
Device Sequence Number8344286
Product Code GEI
UDI-Device Identifier10845854061305
UDI-Public(01)10845854061305(17)250925(10)MM20220949
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K230547
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date09/25/2025
Device Catalogue NumberPLP2520
Device Lot NumberMM20220949
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2024
Supplement Date Received by Manufacturer04/08/2024
Initial Report FDA Received Date03/06/2024
Supplement Report FDA Received Date04/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age64 YR
Patient SexFemale
Patient Weight63 KG
Patient EthnicityNon Hispanic
Patient RaceWhite